Skip to content
Omnikalc

Hunt and Hess scale

Grade the clinical severity of an aneurysmal subarachnoid hemorrhage from I to V, adding one grade for serious systemic disease or severe vasospasm.

Updated on
Your inputs

Results

Hunt and Hess grade

2

Grade I or II: good clinical grade; urgent transfer to a neurovascular center

This calculator is for general information and education. It is not medical advice and does not replace the judgment of a doctor, nurse or pharmacist who knows the full clinical picture.

A subarachnoid hemorrhage from a ruptured aneurysm is one of the most serious emergencies in neurology. Its outcome depends largely on the patient’s condition on arrival. In 1968 the neurosurgeons William Hunt and Robert Hess proposed a five-grade clinical scale to estimate surgical risk, and the Hunt and Hess scale is still used every day, with the WFNS grade, to describe how severe the bleed is.

The grades

Grade Clinical picture
I no symptoms, or mild headache and slight neck stiffness
II moderate to severe headache, neck stiffness, no deficit other than a cranial nerve palsy
III drowsiness, confusion or a mild focal deficit
IV stupor, moderate to severe hemiparesis, possibly early decerebrate rigidity
V deep coma, decerebrate rigidity, moribund appearance

The original paper added one grade for serious systemic disease, such as hypertension, diabetes, severe atherosclerosis or chronic lung disease, or for severe vasospasm on angiography. The calculator applies that rule and caps the result at V.

Example

A patient with a severe headache, a stiff neck and no deficit is grade II. If the same patient has long-standing poorly controlled hypertension, the grade becomes III.

Interpretation

Grades I to III are usually called good grades and IV to V poor grades. In the original series, surgical mortality rose from about 11% in grade I to 26% in grade II, 37% in grade III and 71% in grade IV, and nearly every grade V patient died. Modern care has improved these figures a great deal, so use them as history rather than as a prognosis.

Hunt and Hess or WFNS?

The Hunt and Hess scale uses words such as drowsy or stupor, which different observers interpret differently. The WFNS grade, built on the Glasgow Coma Scale and the presence of a motor deficit, is more reproducible, and many centers record both. Imaging scales such as the modified Fisher grade add the risk of vasospasm from the amount of blood on the CT scan.

Limits

Grade the patient after resuscitation and treatment of hydrocephalus or seizures when possible, since the grade can improve quickly. The scale guides prognosis and communication; treatment decisions belong to the neurovascular team.

Frequently asked questions

What is a poor Hunt and Hess grade?

Grades IV and V are poor grades with a high risk of death or severe disability; I to III are good grades.

Why add a grade for systemic disease?

The original authors found that serious conditions such as hypertension or severe vasospasm worsened outcomes, so they moved the patient up one grade.

Is Hunt and Hess better than WFNS?

WFNS is more reproducible because it uses the Glasgow scale; many centers record both.

Can the grade change?

Yes. It can improve after resuscitation or drainage of hydrocephalus, and it can worsen with rebleeding or vasospasm.

Was this calculator helpful?

Thanks for your feedback!

Results are estimates provided for information purposes. They do not replace professional advice.